Pseudomembranous colitis, also called antibiotic-associated colitis or C. difficile colitis, is inflammation of the colon associated with an overgrowth of the bacterium Clostridium difficile. This overgrowth of C. difficile is most often related to recent antibiotic use. Pseudomembranous colitis is an acute inflammatory disease of the colon that in mild cases may appear as minimal inflammation or edema of the colonic mucosa. In more severe cases, the mucosa often is covered with loosely adherent nodular or diffuse exudates. These raised exudative plaques are 2-5 mm in size. Coalescence of these plaques generates an endoscopic appearance of yellowish pseudomembranes lining the colonic mucosa. Here is everything you need to know.
Signs and symptoms of pseudomembranous colitis may include:
- Diarrhea that can be watery or even bloody
- Abdominal cramps, pain or tenderness
- Pus or mucus in your stool
What Causes Pseudomembranous Colitis?
For some people, C. diff is part of the normal bacterial flora, or the collection of bacteria, in the gastrointestinal tract. Pseudomembranous colitis results from changes to the bacterial flora after you use antibiotics. In certain cases, taking antibiotics can cause C. diff to grow out of control and release toxins into intestinal tissues. These toxins attack the lining of the intestine and cause pseudomembranous colitis symptoms.
While almost any antibiotic can cause pseudomembranous colitis, some antibiotics are more likely to cause pseudomembranous colitis than others:
- Fluoroquinolones, such as ciprofloxacin and levofloxacin
- Penicillins, such as amoxicillin and ampicillin
- Cephalosporins, such as cefixime
To find out if you have PMC, you may need one of these tests:
- Blood test to check your white blood cell count
- Imaging tests, like an X-ray or CT scan of your lower belly
- Stool sample test to check for bacteria in your colon
You also may have a colonoscopy or sigmoidoscopy. These are exams that look inside your colon with a thin flexible tube. Your doctor may take a tissue sample during the exam for testing.
Treatment strategies include:
- Stopping the antibiotic or other medication that's thought to be causing your signs and symptoms. Frequently, this may be enough to resolve your condition or at least ease signs, such as diarrhea.
- Starting an antibiotic likely to be effective against C. difficile. If you still experience signs and symptoms, your doctor may use a different antibiotic to treat C. difficile. This allows the normal bacteria to grow back, restoring the healthy balance of bacteria in your colon. You may be given antibiotics by mouth, through a vein or through a tube inserted through the nose into the stomach. Depending on your condition, doctors will use most often use metronidazole (Flagyl), vancomycin, fidaxomicin or a combination.
- Having fecal microbial transplantation (FMT). If your condition is extremely severe, you may be given a transplant of stool from a healthy donor to restore the balance of bacteria in your colon. The donor stool may be delivered through a nasogastric tube, inserted into the colon or placed in a capsule you swallow.
If you're dealing with PMC symptoms, drink plenty of fluids like water or watered-down fruit juice to help flush out your system. You should also eat soft foods that are easy to digest like applesauce, rice, or bananas. Avoid high-fiber foods like nuts, beans, and veggies. Eat several small meals during the day instead of a few large ones, and stay away from fried, spicy, or fatty foods. They can irritate your stomach and make your symptoms worse. Wash your hands regularly to keep C. diff from spreading and getting back into your system.